Lexington realtor Whitney Pannell and her mother, Nancy, were January’s Ace cover girls in “Kidney, Now.” The story detailed the family’s search for a kidney donor for Nancy after Whitney was ruled out because of liver tumors diagnosed during the matching process.This is Whitney’s update.
A Rocky Recovery
The Kidney, Now! Update
by Whitney Pannell
Those of you who know me know that I was an exact match for a kidney for my mother who needs a transplant. Upon further testing the doctors found that I had tumors on my liver. Three benign tumors to be exact.
I still get disappointed that I can’t donate my kidney to my mother. But, thanks to the article I wrote in Ace last month, we have had two total strangers come forward and offer to donate to her. These were just people who had made a life decision to become an organ donor. They read the article and realized that there was someone here locally in need.
We were truly touched and are praying that one of them will be a match for my mother. In the meantime, she starts dialysis next week. She has had some complications with the port they put in so we are hopeful they can get those worked out and she can start getting the dialysis she needs in order for her kidneys to function.
My liver surgery was January 5 at UK hospital. Unfortunately, post-op, I suffered from a series of muscle spasms that were absolutely the most brutal pain I had ever felt in my life. If it had not been for my husband standing by my side and praying with me and comforting me I seriously would have made my way over to the 7th floor story window and ended it right there. It was that bad, and I simply could not see a light at the end of the tunnel. I suffered through spasms for nine days. The reason they couldn’t stop the pain was that if they had given me more meds, they would have had to intubate me. My blood pressure was dangerously low, 60/40 so I had to stay on the recommended dosages that did little to alleviate the pain.
I was at UK hospital for twelve long days and once they discharged me I went to my mother’s house to recover. We figured it would be easier there because she had a hospital bed and I was not able to lie flat due to the incision. I stayed there for about a week. I was still on the oxycotin and was living in a fog. Each day at my mom’s I actually seemed to be getting worse. It felt like someone had taken a mallet and hit the incision. Three days after I was discharged I could hardly walk. It was determined that I had an abscess. So off we went –back to UK Hospital. It was there that my doctor lanced it and put me on an antibiotic. The abscess was about the size of a golf ball. He assured me that I would start feeling better almost immediately.
The next day, my feet and calves started to ache like I had run a hundred marathons. I grew fearful that I had deep vein thrombosis, because I had been sedentary for nearly three and a half weeks. I called the Doctor on call and he suggested I come back to the hospital first thing the next morning. “What in the world was happening to me?” I thought. Finally dawn came and I had uncontrollable nausea. Every time I dry heaved it felt like my whole insicion was coming unglued. When we got to the hospital, the whole time I was dry heaving uncontrollably, so it was slightly embarassing to sit in the waiting room. Thankfully, they got me right in and quickly diagnosed that I was suffering from an allergic reaction to the penecillin. They ultrasound tested my legs for deep vein thrombosis just to make sure, fortunately it was negative. The allergic reaction to the penicillin is what caused the pains in my legs and the vomiting. Once I stopped that medicine, the symptoms stopped.
I felt that finally the healing could begin. I was still taking Oxycotin and other meds and absolutely hated it. I felt like I had a sweater encasing my brain and was so numb. I continued on with the oxycontin for about a week and then decided to go cold turkey….. BIG mistake! One is suppossed to taper off that drug so as to avoid physical withdrawal symptoms. Well, my body went through the full range of withdrawal from hot flashes, to shakes, to depression, to dizziness, to nausea and sleeplessness. It took me four days to get through the physical symptoms of Oxycontin withdrawal. Now I am just taking 600 mg of Ibuprofen and it seems to do the trick.
As I write this, my days are spent sitting in the lazy boy recliner with a heating pad. My doctor had told me that it was a six to eight week recovery and I never dreamed it would actually take that long for me. Heretofore, with every other surgery I had had my recovery was only about a week to two weeks max. I thought in my mind that I would be “off” about two weeks and that I would force myself to take the month of January off. Ha! Was I wrong!? Just getting up to take a daily shower is exhausting, but I can tell each day that passes I do get stronger and stronger.
*Although two readers have come forward — so far — as prospective kidney donors for Whitney’s mother, the testing process is long and exhaustive. For more info about Kentucky’s organ donor registry, go to donatelifeky.org and www.kyorgandonor.org.